Missouri, 2017

Damaging Wind in Missouri, April 5, 2017

April 5, 2017 · NWS PAH · 1 event in 1 county or zone

A large complex of showers and thunderstorms moved eastward across Missouri. An isolated short line of intense thunderstorms along the leading edge of this complex produced damaging winds in Perryville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large complex of showers and thunderstorms moved eastward across Missouri. An isolated short line of intense thunderstorms along the leading edge of this complex produced damaging winds in Perryville. The storms developed in advance of a 500 mb low over Kansas. The complex of storms was aided by a moderately strong southwest low-level flow at 850 mb, which provided sufficient moisture and instability for the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 10:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 4, 10:51 PM CST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1151 PM CDT Tue Apr 4 2017

.UPDATE...
Issued at 1151 PM CDT Tue Apr 4 2017

Updated the AVIATION discussion for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 223 PM CDT Tue Apr 4 2017

Despite some mosaic returns, lower trop remains quite dry and
short term modeling is devoid of qpf til after 06Z. Will
check collaborative grids before final publish, but anticipate
back off in near term pop/wx grids, with most such occurring after
06z tonight.

Best chance of storms including strong storms is tmrw pm/evening
to our east. Impressive upper jet dynamics coming together with
rich 850 mb theta e ridging overlaid with surface isodrosothermal
ridging albeit just to our east. Anticipate strong to svr storms
developing during heat of day in warm sector ahead of developing
cold front, as Low tracks and deepens across cntrl MO/IL/IN. This
puts marginal risk svr across our FA east of Mississippi river,
slgt risk across eastern half of FA, and enhanced risk across our
eastern sliver of Pennyrile/SWIN counties. Depth/strength of wind
fields combined with moisture ladening trop and strong forcing
from deepening Low/Front means ingredients are in place, with
diurnal destabilization likely evolving as a prime factor in areal
location of best development. Threat for us however will be
short-lived, with front driving across West Ky by 00Z and
catafrontic showers diving down in cyclonic flow afterrush thru
03z/06z. Until then, tornados, large hail, and damaging straight
line winds are all a potential threat, as well as lightning/heavy
rains.

Colder air comes in behind the system for Thur-Thur night, with
50s/30s forecast. However, enough of a gradient still exists Thur
night to preclude frost mention, with winds holding near 10 mph
for much of the night.

.LONG TERM...(Friday through Monday)
Issued at 327 PM CDT Tue Apr 4 2017

Fri will be breezy, clear, and cool for the PAH forecast area under
northerly mid level/northwesterly low level flow, as an axis of high
surface pressure approaches the region. As the ridge continues to
move into our region early Sat, winds are expected to drop off to
light and variable, and skies will remain mostly clear. As a result,
temps are forecast to dip into the 30s over much of the region after
midnight. Frost is a definite possibility, mainly east of the MS
River, but most of it may remain patchy.

Shortly after sunrise, the surface winds are expected to increase
out of the south fairly rapidly, along with the temps, and
eventually the dewpoints. In fact, afternoon highs Sat will be 8-9
degrees warmer than Fri. We will be on the leading edge of a mid
level ridge traversing the country's mid-section by then.

The weekend is expected to be dry under the mid level ridge, with
increasing cloudiness and low level winds on Sun. Meanwhile, a low
pressure system is forecast by the medium range models with
reasonable agreement to rotate its way across the northern Plains.

Shower probabilities increase for our region starting early Mon
ahead of a surface cold front, with scattered tstms possible mainly
during the day. Instability should begin wane in the evening,
leaving behind showers. However, at this time frame, timing of the
focusing mechanism (front) does differ between the models, so tstms
could linger longer. We will go with a Mon night/Tue fropa for now,
with showers lingering into Tue for at least the eastern half of the
region.

&&

.AVIATION...
Issued at 1151 PM CDT Tue Apr 4 2017

With the approach and passage of a front, except for possible
MVFR conditions along with TSRA mainly at KCGI, VFR conditions
should prevail through mid afternoon, then MVFR cigs. Variable
winds AOB 5 knots early will become southeast generally AOB 10
knots, then become gusty with gusts up to 20-25 knots. In the
wake of the front, winds will veer around to the southwest to west
and remain gusty.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...DB
AVIATION...JP
Hazardous weather outlook, Apr 4, 1:54 PM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
254 PM CDT Tue Apr 4 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
254 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A marginal risk of severe thunderstorms nudges into the southeast
Missouri Ozarks late tonight. Damaging winds and Hail would be
the primary severe storm related hazards if storms which are
expected across portions of Oklahoma, Kansas, and Arkansas, can
hold together long enough to affect the Ozarks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are expected to develop ahead of a
developing cold front Wednesday afternoon and evening. Impressive
spring time energy is coming together to impact parts of the lower
Ohio and Tennessee valleys with an enhanced risk of severe storms.
Our best chance of thunderstorms will be east of the Mississippi
river, and our best chance of strong or severe storms will be
across the far eastern part of our area, across the Pennyrile
region of western Kentucky and extending toward southwest
Indiana, east of Evansville. Tornados, large hail, and damaging
winds are all potential severe weather hazards Wednesday afternoon
and early evening. Much of the severe weather risk will be to the
east of the area, and all of it will have shifted to the east by
mid evening, so it is strictly an afternoon and early evening
potential threat window for our area.

Low temperatures in the 30s are possible Thursday night and Friday
night. However, winds are expected to remain about 10 mph Thursday
night. As a result, the best potential for killing frost is Friday
night, when clear skies, light winds, and cool temperatures in the
30s make frost most likely to be more widespread and last for
several hours. Frost chances are best east of the Mississippi
river, where temperatures will be coolest, skies clearest, and
winds lightest.

Another thunderstorm chance enters the forecast Sunday night and
Monday, but severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Wednesday afternoon and early
evening.

In the hours before

Special weather statement, Apr 4, 10:55 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1155 PM CDT TUE APR 4 2017

MOZ107-108-050600-
Carter MO-Ripley MO-
1155 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND WESTERN RIPLEY
COUNTIES UNTIL 100 AM CDT...

At 1154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Eminence to 14 miles southwest of Thayer.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Van Buren, Gatewood, Fremont, Handy and Freemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3709 9122 3708 9111 3710 9101 3710 9096
      3705 9096 3705 9077 3650 9105 3650 9113
      3682 9112 3683 9122
TIME...MOT...LOC 0454Z 254DEG 31KT 3714 9134 3641 9175

Smith
Special weather statement, Apr 4, 11:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
1247 AM CDT WED APR 5 2017

MOZ100-050630-
Wayne MO-
1247 AM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 130 AM CDT...

At 1246 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Glover to near Garwood to
7 miles west of Annieville. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms, especially along and north of a Piedmont to Greenville
Missouri.

Locations impacted include...
Piedmont, Greenville, Wappapello Lake Area, Sam A Baker State Park,
Williamsville, Shook, Lodi and Mill Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3714 9078 3714 9076 3717 9076 3717 9074
      3727 9073 3727 9055 3732 9055 3731 9029
      3701 9030 3693 9035 3693 9069 3697 9070
      3697 9072 3700 9071 3700 9073 3705 9073
      3705 9077 3708 9078
TIME...MOT...LOC 0546Z 272DEG 32KT 3756 9083 3703 9084 3616 9136

Smith
Special weather statement, Apr 5, 12:08 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
108 AM CDT WED APR 5 2017

MOZ100-050645-
Wayne MO-
108 AM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE COUNTY UNTIL
145 AM CDT...

At 108 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sam A Baker State Park, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sam A Baker State Park, Lodi and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3727 9064 3727 9055 3732 9055 3732 9023
      3718 9022 3720 9063
TIME...MOT...LOC 0608Z 265DEG 41KT 3726 9051

Smith

The radar

The Paducah radar (KPAH), 121 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
April 5, 1:00 AM CST
Where
Perry County, Perryville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.720, -89.870

A street sign and some tree limbs were blown down. One entire tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685011.